Michigan, 2014

Hail in Michigan, April 29, 2014

April 29, 2014 · NWS GRR · 5 events in 5 counties and zones

There were several reports of large hail with severe thunderstorms that developed on April 29th. Hail up to golf ball size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

There were several reports of large hail with severe thunderstorms that developed on April 29th. Hail up to golf ball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 29, 12:49 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 29, 12:49 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT TUE APR 29 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 330 AM EDT TUE APR 29 2014

A SLOW MOVING LOW PRESSURE SYSTEM MOVING INTO THE GREAT LAKES
REGION THROUGH MIDWEEK WILL BRING SHOWERS AND A CHANCE OF
THUNDERSTORMS TODAY. THE WEATHER PATTERN WILL REMAIN UNSETTLED
LATE IN THE WEEK WITH COOLER CONDITIONS AND SHOWERS DAILY.

&&

.UPDATE...
ISSUED AT 1112 AM EDT TUE APR 29 2014

SLIGHT RISK FOR SEVERE WEATHER FOR THIS AFTERNOON AND EVENING.
ATMOSPHERE DOES BECOME UNSTABLE AS HEATING AND MOISTURE ADVECTION
COMBINE WITH UPPER LEVEL COLD AIR ADVECTION. LOW LEVEL FLOW IS
SHOWN TO BE BACKED UP NORTH OF A MUSKEGON TO LANSING LINE THIS
AFTERNOON. THUS AN ELEVATED RISK FOR A TORNADO WOULD BE IN THAT
REGION. LOW WET BULB ZERO VALUES AND STEEP MID LEVEL LAPSE RATES SUPPORT
LARGER HAIL AND THE DRY AIR IN THE SOUNDINGS SUGGEST STRONGER WIND
GUSTS AS WELL. DEEP LAYER SHEAR IS ON THE LOW SIDE FOR SEVERE. LOW
LEVEL JET IS SHOWN TO NOSE INTO CLARE...ISABELLA...MECOSTA AND
OSCEOLA COUNTIES AROUND OR AFTER 21Z.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 330 AM EDT TUE APR 29 2014

NUMEROUS SHOWERS AND PERHAPS AN ISOLATED STORM WILL CONTINUE TO
DEVELOP THROUGH THE EARLY MORNING HOURS TODAY. A LULL IN THE
ACTIVITY SHOULD DEVELOP LATER THIS MORNING INTO THE EARLY
AFTERNOON WITH A DRY SLOT AND PARTIAL CLEARING EXPECTED LATER
TODAY. HOWEVER THIS IN CONJUNCTION WITH SOUTHERLY FLOW WAA WILL
HELP TO BOOST MAX TEMPS WELL INTO THE 60S THIS AFTERNOON.

SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO
LATE AFTERNOON INTO THE EVENING AS INSTABILITY INCREASES. THE
BEST CHANCE FOR A FEW STRONG TO SEVERE STORMS WOULD BE NEAR TO SE
OF A LINE FROM KAZO TO KLAN WHERE RELATIVELY GREATEST INSTABILITY IS
EXPECTED (ML CAPES POTENTIALLY REACHING 750-1000 J/KG).

A FEW SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL BEING THE PRIMARY
SEVERE WX THREAT AS A POOL OF MUCH COOLER AIR ALOFT GRADUALLY
ADVECTS IN. CANNOT RULE OUT ISOLATED DAMAGING WIND GUSTS EITHER
THOUGH. HOWEVER THERE ARE SEVERAL MITIGATING FACTORS TO GREATER
SEVERE WX POTENTIAL INCLUDING RELATIVELY WEAK INSTABILITY AND
SOMEWHAT LIMITED MOISTURE.

THE UNSETTLED WX PATTERN WILL CONTINUE WEDNESDAY THROUGH THURSDAY
AS THE UPPER LEVEL LOW DRIFTS SLOWLY EAST ACROSS OUR REGION.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 AM EDT TUE APR 29 2014

LONG TERM PERIOD CONTINUES TO LOOK LIKE A SHOWERY AND COOL TIME
FRAME. NOT ATYPICAL FOR LATE APRIL...BUT COOLER FOR SURE THAN THE
NORMAL HIGHS IN THE 60S. IT APPEARS HIGHS WILL NOT MAKE IT OUT OF
THE 50S THROUGH THIS PERIOD. ON FRIDAY SOME AREAS MAY HOLD IN THE
40S ACTUALLY.

ALOFT...THE UPPER LOW WILL STILL BE CENTERED OVER THE GREAT LAKES
THURSDAY NIGHT. AN UPPER TROUGH HOLDS FIRM THOUGH EVEN INTO THE
WEEKEND AS ANOTHER UPPER LOW DIGS SOUTH INTO OUR AREA FROM CENTRAL
CANADA.

CONTINUED THE THEME OF SHOWERS FOR MUCH OF THE PERIOD WITH UPPER
TROUGHING IN PLACE AND ANOTHER DIGGING UPPER SYSTEM OVER THE
WEEKEND. NOTHING MORE THAN CHANCE POPS AT THIS POINT FOR THE MOST
PART...BUT THERE WILL BE SHOWERS AROUND. NOT EXPECTING HEAVY RAIN AS
IT WILL BE OF A SHOWERY NATURE AND LIKELY DIURNALLY ENHANCED IN THE
AFTERNOON AND EVENINGS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 146 PM EDT TUE APR 29 2014

VIS LOOP SHOWS SW LWR MI CLEARING AS THE WARM FRONT MOVES NORTH.
STRATOCU IS DEVELOPING IN ITS WAKE. INSTABILITY WILL INCREASE AS
THE AFTERNOON WEARS ON AND TSRA WILL CONTINUE TO DEVELOP. A FEW
STORMS HAVE ALREADY DEVELOPED SW OF KMKG. THESE STORMS ARE
GENERALLY MOVING NORTH. HAIL IS POSSIBLE IN THESE STORMS. PCPN
WILL DIMINISH OVERNIGHT. LOOK FOR VFR CONDITIONS EXCEPT IN STORMS
THIS AFTERNOON.

&&

.MARINE...
ISSUED AT 1112 AM EDT TUE APR 29 2014

I DID ADD FOG TO THE FORECAST GIVEN SATELLITE IMAGES SHOWING THE
LOW CLOUDS OVER THE LAKESHORE. 50 TO 55 DEGREE DEWPOINTS MOVING
OVER THE COLDER WATER WILL KEEP THE FOG GOING THROUGH THE AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 330 AM EDT MON APR 28 2014

OVERALL THE QPF CONTINUES TO LOOK LESS AS THIS EVENT EVOLVES. WITH
THE COVERAGE EXPECTED TO BE LIMITED OVER THE NEXT FEW DAYS...SO
SHOULD THE OVERALL QPF. I AM THINKING THAT MOST LOCATIONS WILL END
UP WITH LESS THAN AN INCH TOTAL. STILL A CHALLENGING FORECAST
GIVEN THE UNCERTAINTY OF THE TIMING OF THE MID TO UPPER LEVEL
SHORTWAVES THAT PUSH IN OVER THE NEXT FEW DAYS. HOWEVER WITH THE
DRY SLOT MOVING IN...THAT SHOULD ACT TO CUT BACK ON THE RISK FOR
PERSISTENT HEAVY RAIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...MJS
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...DUKE
AVIATION...93
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Apr 29, 8:25 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT TUE APR 29 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-301030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
925 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS EXISTS FROM THIS MORNING THROUGH ABOUT
MIDNIGHT. STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE
LEVELS THIS AFTERNOON AND EVENING FROM AROUND 200 PM THROUGH
1000 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO
AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO NEAR 60 MPH.  AN
ISOLATED TORNADO IS POSSIBLE.  ALL STORMS WILL BE CAPABLE OF LOCALLY
HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES. PATCHY DENSE FOG
WILL BE POSSIBLE ALONG THE LAKESHORE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CHANCE FOR STORMS EXISTS ON WEDNESDAY. ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO BE SEVERE.

RAINFALL TOTALS FROM TUESDAY THROUGH THURSDAY MORNING WILL LIKELY
REACH THE HALF TO ONE INCH RANGE IN SOME LOCATIONS. THE HIGHEST
LIKELIHOOD OF SEEING THESE TOTALS WILL BE ACROSS CENTRAL LOWER
MICHIGAN. RIVER RISES ARE EXPECTED WITH THE NEXT COUPLE DAYS WITH
SOME
LOCATIONS EXCEEDING BANKFULL AGAIN A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

LMZ844>849-301030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
925 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE POSSIBLE OVER LAKE MICHIGAN FROM THIS MORNING INTO
TONIGHT. SOME STORMS MAY REACH STRONG TO SEVERE LEVELS THIS
AFTERNOON AND EVENING WITH HAIL AND WIND GUSTS TO IN EXCESS 50 MPH
POSSIBLE.  PATCHY DENSE FOG IS EXPECTED OF THE NEARSHORE WATERS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

DUKE MJS

In the hours before

Special weather statement, Apr 29, 1:11 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
211 PM EDT TUE APR 29 2014

MIZ056-064-291915-
ALLEGAN-OTTAWA-
211 PM EDT TUE APR 29 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAUGATUCK...MOVING NORTH AT 40 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HOLLAND BY 225 PM EDT...
  GRAND HAVEN BY 250 PM EDT...
  DOUGLAS BY 210 PM EDT...
  SAUGATUCK STATE PARK BY 215 PM EDT...
  HOLLAND STATE PARK BY 220 PM EDT...
  PORT SHELDON BY 235 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4312 8602 4258 8613 4258 8623 4264 8624
      4264 8623 4270 8621 4292 8622 4301 8624
      4312 8627
TIME...MOT...LOC 1811Z 185DEG 33KT 4268 8624

OSTUNO
Local storm report, Apr 29, 1:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             1 N BYRON CENTER        42.83N 85.72W
04/29/2014  M0.25 INCH       KENT               MI   TRAINED SPOTTER

            BRIEF PERIOD OF PEA-SIZE HAIL NEAR BYRON
            CENTER AVE AND 76TH ST.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 1:32 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             PAW PAW                 42.22N 85.89W
04/29/2014  M0.25 INCH       VAN BUREN          MI   PUBLIC

            PEA-SIZE HAIL FOR 30 SECONDS IN PAW PAW.
            REPORT RELAYED BY WZZM.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 1:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
236 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             2 N MACATAWA            42.80N 86.20W
04/29/2014  M0.25 INCH       OTTAWA             MI   AMATEUR RADIO

            PEA-SIZE HAIL. HAIL DURATION 2 MINUTES

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 1:48 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             3 N WYOMING             42.94N 85.71W
04/29/2014  M0.25 INCH       KENT               MI   PUBLIC

            PEA-SIZE HAIL NEAR CHICAGO DRIVE AND
            BURLINGAME. REPORT RELAYED VIA SOCIAL MEDIA.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Special weather statement, Apr 29, 1:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
249 PM EDT TUE APR 29 2014

MIZ057-291945-
KENT-
249 PM EDT TUE APR 29 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COMSTOCK PARK...MOVING NORTH AT 45 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ROCKFORD BY 255 PM EDT...
  CEDAR SPRINGS BY 305 PM EDT...
  SOLON TWP BY 305 PM EDT...
  SAND LAKE BY 310 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4329 8567 4329 8547 4296 8562 4298 8573
TIME...MOT...LOC 1848Z 191DEG 38KT 4306 8566

OSTUNO

The radar

The Grand Rapids radar (KGRR), 51 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ottawa

When
April 29, 1:50 PM EST
Where
Ottawa County, 0.86 mi SE of Agnew
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -86.170

The public reported quarter sized hail on US-31 between M-45 and Stanton.

Hail, Kent

When
April 29, 3:49 PM EST to 3:55 PM EST
Where
Kent County, 0.86 mi SE of Sparta
Measured
1.5 in hail
Reported by
Public
Coordinates
43.160, -85.710

An inch to inch and a half diameter hail was reported in and near Sparta.

Hail, Montcalm

When
April 29, 4:35 PM EST to 4:45 PM EST
Where
Montcalm County, 2.56 mi NE of Langston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.350, -85.220

A trained spotter reported golf ball sized hail near Langston.

Hail, Mecosta

When
April 29, 4:42 PM EST
Where
Mecosta County, 1.47 mi SSE of Mecosta Morton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.610, -85.260

A trained spotter reported one inch diameter hail near Mecosta.

Hail, Isabella

When
April 29, 4:58 PM EST to 5:20 PM EST
Where
Isabella County, 3.25 mi SE of Blanchard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.490, -85.030

Trained spotters reported inch to inch an a quarter diameter hail near Blanchard and Rosebush.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509053, 509054, 509055, 509056, 509059.